Wyoming, 2021

Hail in Wyoming, June 13, 2021

June 13, 2021 · NWS UNR · 1 event in 1 county or zone

A slow moving thunderstorm became severe over central portions of Weston County, producing large hail near Osage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS UNR wrote it up.

A slow moving thunderstorm became severe over central portions of Weston County, producing large hail near Osage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Rapid City, SD wrote its last area forecast discussion before the first event at Jun 13, 2:09 PM MST, 1 hour 54 minutes earlier.

Area forecast discussion, Jun 13, 2:09 PM MST, 1 hour 54 minutes before
Area Forecast Discussion For Western SD and Northeastern WY
National Weather Service Rapid City SD
309 PM MDT Sun Jun 13 2021

.DISCUSSION...(This Evening Through Sunday)
Issued at 237 PM MDT Sun Jun 13 2021

Strong upper ridge axis is building over the northern Plains with
warm air advection moving toward the forecast area. Very small
wave embedded in southwest flow moving into southwestern WY may
trigger some thunderstorms over extreme southern SD this evening,
where 2000-3000 j/kg CAPE and steep lapse rates exist, although
higher potential will be in NE. An isolated thunderstorm may still
develop over the southern Black Hills. Surface boundary is
slowly sinking southward through southern SD as evident of the
northward moving CU field with the higher dewpoints and southwest
winds stopped at the boundary with northeast winds and lower
dewpoints to the north.

Heights build over the northern Plains through Tuesday as upper
trof deepens over the northwestern US. Next wave rides up
southwest flow into northeastern WY tomorrow afternoon for
isolated thunderstorms again ahead of lee trof. Ridge flattens as
the upper low tracks across southern Canada with cold front moves
through Wednesday, with temperatures cooling.

&&

.AVIATION...(For the 18Z TAFS Through 18Z Monday)
Issued At 1102 AM MDT Sun Jun 13 2021

Mainly VFR conditions expected through the TAF period. Isolated to
scattered thunderstorms will be possible into the evening hours,
mainly from the Black Hills eastward and southward, with local
MVFR conditions.

&&

.UNR WATCHES/WARNINGS/ADVISORIES...
SD...None.
WY...None.
&&

DISCUSSION...55
AVIATION...Johnson
Hazardous weather outlook, Jun 13, 3:23 AM MST, 12 hours 40 minutes before
Hazardous Weather Outlook
National Weather Service Rapid City SD
423 AM MDT Sun Jun 13 2021

SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058-
071-141300-
Harding-Perkins-Butte-Northern Meade Co Plains-Ziebach-
Northern Black Hills-Northern Foot Hills-Rapid City-
Southern Foot Hills-Central Black Hills-Southern Black Hills-
Custer Co Plains-Pennington Co Plains-Haakon-Fall River-
Oglala Lakota-Jackson-Bennett-Mellette-Todd-Tripp-
Sturgis/Piedmont Foot Hills-Southern Meade Co Plains-
Hermosa Foot Hills-Northern Campbell-Southern Campbell-
Western Crook-Wyoming Black Hills-Weston-Northeastern Crook-
423 AM MDT Sun Jun 13 2021 /523 AM CDT Sun Jun 13 2021/

This Hazardous Weather Outlook is for portions of western South
Dakota and northeastern Wyoming.

.DAY ONE...Today and Tonight

Isolated thunderstorms are possible today, mainly late this
afternoon and early this evening from the Black Hills into far
southern South Dakota. Isolated strong storms with some hail and
gusty winds may occur.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

There is a marginal risk of severe thunderstorms from northeast
Wyoming into far western South Dakota later Monday afternoon and
evening. Large hail and damaging winds will be the main risk.

Hot weather is expected Monday through Wednesday with highs well
into the 90s to around 100 degrees. Near critical fire weather
conditions may occur Monday due to very low relative humidities
and breezy southeast winds.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed today.

&&

Stay tuned to NOAA weather radio for further updates...or check
our web site at weather.gov/rapidcity

In the hours before

Special weather statement, Jun 13, 3:09 PM MST, 54 minutes before
Special Weather Statement
National Weather Service Rapid City SD
409 PM MDT Sun Jun 13 2021

WYZ058-132245-
Weston WY-
409 PM MDT Sun Jun 13 2021

...STRONG THUNDERSTORM OVER NORTH CENTRAL WESTON COUNTY...

At 409 PM MDT, Doppler radar was tracking a strong thunderstorm 7
miles south of Upton, or 22 miles northwest of Newcastle, moving east
at 10 mph.

Penny size hail will be possible with this storm.

Locations impacted include...
Osage.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Seek safe shelter inside a building or vehicle until this storm has
passed.

&&

LAT...LON 4391 10470 4404 10470 4413 10445 4392 10440
TIME...MOT...LOC 2209Z 252DEG 8KT 4399 10460

JC

The radar

The Rapid City radar (KUDX), 130 km away, was scanning. The volume nearest the first event began at 23:02 UTC.

Open the radar archive at this moment

Event by event

1 hail. Local standard time, as filed.

Hail, Weston

When
June 13, 4:03 PM MST
Where
Weston County, 2 mi NW of Osage
Measured
1.5 in hail
Reported by
Public
Coordinates
44.001, -104.448

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2021Every state in 2021This day in weather historyWarnings in Wyoming, June 2021

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 957958.